# SDR CA090325008

- Difficulty date: March 23, 2009
- Submitted: May 13, 2009
- Operation: General aviation
- Make and model: Bell 206L-1
- Aircraft time: 5,707 hours
- Engine: Allsn 250C28B
- System (JASC): 5310 · Fuselage Main, Structure
- Part: Bolt
- Part number: AN412A
- Condition: Failed
- Stage of operation: CR
- How discovered: O
- Nature of condition: E
- Precautionary procedure: A

## Discrepancy

MEDIUM DENSITY MAGNETOMETER SURVEY ARRAY WAS INSTALLED ON THE SUBJECT AIRCRAFT PER STC SH03-32 FOR A SURVEY BEING PERFORMED.  WHILE FLYING ON SURVEY ON MARCH 23, 2009, THE PILOT AND OPERATOR HEARD A BANG AND THE PILOT NOTICED A VIBRATION FROM THE ARRAY BOOM STRUCTURE.  THE PILOT LANDED SAFELY ON A SMALL ISLAND AND FOUND THAT ONE OF THE TWO AN4-12A BOLTS SECURING THE RT CLAMP RING OF THE LATERAL (REAR) ARRAY TUBE WAS MISSING, RESULTING IN PARTIAL LOSS OF RESTRAINT OF THE ARRAY TUBE.  THE BOLT WAS BROKEN INSIDE THE BARREL NUT AND THE AME REPORTED SEEING A DULL AND A SHINY FRACTURE SURFACE, INDICATIVE OF A FATIGUE FAILURE.  IN ORDER TO MOVE THE AIRCRAFT TO THE MAIN LAND, THE CLAMPING RING WAS REMOVED FROM THE AIRCRAFT AND THE BROKEN BOLT AND BARREL NUT WERE EXTRACTED BY MACHINING, DESTROYING THE BOLT IN THE PROCESS.  PHOTOGRAPHS OF THE FRACTURE SURFACE ARE APPARENTLY AVAILABLE BUT HAVE NOT BEEN SEEN BY THE SUBMITTER.  THE CLAMPING RING ALSO SUFFERED SOME DEFORMATION, AS DID THE OTHER BOLT, AFTER THE FIRST BOLT BROKE.  INSPECTION OF THE AIRFRAME REVEALED NO DAMAGE.  THE DEFORMED CLAMP RING AND ALL CRITICAL HARDWARE SECURING THE ARRAY WAS REPLACED.  REMOVED HARDWARE HAS BEEN SEGREGATED.  AFFECTED BOLT IS ONE OF 8 SERVING SIMILAR FUNCTIONS.  FAILURE OF ANYONE IS POTENTIALLY CATASTROPHIC.  THESE BOLTS ARE SUBJECT TO FREQUENT REMOVAL AND HANDLING DAMAGE IS SUSPECTED.  OPERATOR HAS BEEN ADVISED TO VISUALLY INSPECT THESE BOLTS AT EACH INSTALLATION, AND ALL SUCH BOLTS WERE REPLACED WITH NEW IN THE SHORT TERM.  SUBMITTER IS THE HOLDER OF STC SH03-32.
